Nebraska, 2018

Hail in Nebraska, June 19, 2018

June 19, 2018 · NWS CYS · 3 events in 1 county or zone

Severe thunderstorms moved into the Nebraska Panhandle after initiation over southeastern Wyoming producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved into the Nebraska Panhandle after initiation over southeastern Wyoming producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 11:56 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 11:56 AM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1256 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 1241 PM MDT Tue Jun 19 2018

Severe Thunderstorms are developing along the laramie range and
north this afternoon and evening. CAPE near 1500 j/kg and
bulk shear near 45-50 kts should favor organized severe storms
capable of large hail and damaging winds. A tornado threat may
develop later this evening over portions of western Nebraska if
storms can remain discrete. Most model solutions however, show a
line of storms which would limit this potential. Heavy rainfall is
also expected from these storms over northeastern Wyoming and
northwest nebraska. QPF values over 1 inch are expected by
Wednesday evening. The Flash Flood watch in effect until 00z
Thursday will continue as the threat for flash flooding continues
to be significant.

Temperatures will remain cooler on Wednesday as a cold front
moves through the area. Daytime high temperatures will be in the
middle 60s. Skies will begin to clear Wednesday night as drier air
moves in and northwest flow aloft develops.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1241 PM MDT Tue Jun 19 2018

A temporary reprieve from the moist and cool weather will develop
Thursday and Friday. Daytime high temperatures will surge back
into the middle 70s to low 80s. A few showers and thunderstorms
are expected Friday afternoon as a shortwave trough moves through,
Overall, coverage will be much less than the last several days
have seen. Beginning Saturday another active pattern will develop
and continue through early next week as a large upper level low
develops and moves through the area. Ample moisture and cold
temperatures aloft will yield plenty of instability for
thunderstorms. Sunday, the potential for severe weather returns
as the main brunt of the upper low swings through. This will be A
day to watch as the ingredients for severe weather are all in
place.

Things will continue to be wet Monday and tuesday before a
shortwave ridge finally shuts off the active weather. Temperatures
should begin to climb through the middle of the week back to near
seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Latest radar loop was showing a broken line of convection
starting to develop across western Carbon county. This convection
will continue to spread east during the course of the afternoon.
Some bands of convection may also develop ahead of this and create
periods of heavy rainfall during the afternoon. Not confident
that these storms will be supercellular but they will have the
potential to produce some gusty winds up to 40kts and penny to
quarter size hail. The clusters of convection should exit the
Wyoming TAF sites by 00z and Nebraska TAF sites by 02z or 03z.
Afterwards IFR ceilings will develop once again behind the
frontal boundary as it shifts south into Colorado.

&&

.FIRE WEATHER...
Issued at 1241 PM MDT Tue Jun 19 2018

Numerous showers and thunderstorms are expected today and
tomorrow which should keep fire weather concerns low. Afternoon RH
should be well above 30% keeping fuels wet and fire potential
low. A change in weather pattern Thursday and Friday will see
brief drying before more rain develops for the weekend.

&&

.HYDROLOGY...
Issued at 1241 PM MDT Tue Jun 19 2018

No major changes to the previous Hydro section. heavy rain is
expected to develop this afternoon and evening. The Flash Flood
Watch will continue until 6 pm Wednesday evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Wednesday afternoon for WYZ101-102-107-
     108.

NE...Flash Flood Watch through Wednesday afternoon for NEZ002-003-019-
     095-096.

&&

SHORT TERM...LYONS
LONG TERM...LYONS
AVIATION...REC
FIRE WEATHER...LYONS
HYDROLOGY...LYONS
Hazardous weather outlook, Jun 19, 3:10 PM MST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
410 PM MDT Tue Jun 19 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-202215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
410 PM MDT Tue Jun 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Scattered to numerous thunderstorms expected across a large part
of southeast Wyoming and the western Nebraska Panhandle for the
remainder of the afternoon into the evening. Some storms could be
severe, especially along and east of the Laramie Range. Large
hail, damaging winds, and heavy rain are the primary hazards.
Localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers and thunderstorms are expected once
again on Wednesday. Severe weather is not expected. Unsettled
weather conditions may return for the weekend.

.Spotter information statement...

Spotters are activated and request for any storm and precipitation
reports are needed.

WM

In the hours before

Local storm report, Jun 19, 12:48 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             12 N CHEYENNE           43.00N 103.00W
06/19/2018  E0.75 INCH       SAHNNON            SD   TRAINED SPOTTER

            HAIL WAS REPORTED AS DIME SIZE.

&&

DDEAL
Local storm report, Jun 19, 1:35 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             7 SSE WHITAKER          41.32N 104.82W
06/19/2018  E0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            HAIL WAS REPORTED AS DIME SIZE.

&&

CW
Local storm report, Jun 19, 1:57 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          25 N CHEYENNE           41.51N 104.79W
06/19/2018                   LARAMIE            WY   911 CALL CENTER

            PUBLIC REPORT OF A SMALL TORNADO 1/2 MILE TO THE WEST OF
            INTERSTATE 25.

0254 PM     TORNADO          25 N CHEYENNE           41.51N 104.79W
06/19/2018                   LARAMIE            WY   911 CALL CENTER

            PUBLIC REPORT OF A SMALL TORNADO 1/2 MILE TO THE WEST OF
            INTERSTATE 25 AT MILE MARKER 34.

&&

ALYONS
Local storm report, Jun 19, 3:09 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 NW CHEYENNE           41.19N 104.85W
06/19/2018  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

            DURATION 5 MINUTES

&&

ALYONS
Local storm report, Jun 19, 3:10 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 NW CHEYENNE           41.20N 104.86W
06/19/2018  M1.00 INCH       LARAMIE            WY   PUBLIC

            QUARTER SIZED HAIL REPORTED BY PUBLIC 5 MILES NW OF
            CHEYENNE.

&&

CW
Local storm report, Jun 19, 3:15 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             4 ESE NORTH CHEYENNE    41.20N 104.71W
06/19/2018  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

WM

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kimball

When
June 19, 4:08 PM MST
Where
Kimball County, 7.6 mi S of Bushnell
Measured
2.5 in hail
Reported by
Public
Coordinates
41.120, -103.890

Hail, Kimball

When
June 19, 4:08 PM MST
Where
Kimball County, 5.53 mi S of Bushnell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.150, -103.890

Hail, Kimball

When
June 19, 4:24 PM MST
Where
Kimball County, 7.67 mi S of Oliver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -103.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783323, 783324, 783325.